- Research Article
- Open Access
Existence principle for higher-order nonlinear differential equations with state-dependent impulses via fixed point theorem
© Rachůnková and Tomeček; licensee Springer. 2014
- Received: 20 November 2013
- Accepted: 1 May 2014
- Published: 14 May 2014
The paper provides an existence principle for a general boundary value problem of the form , a.e. , , , with the state-dependent impulses , where the impulse points t are determined as solutions of the equations , , . Here, , , the functions , , are Lebesgue integrable on and satisfies the Carathéodory conditions on . The impulse functions , , , and the barrier functions , , are continuous on and , respectively. The functionals , , are linear and bounded on the space of left-continuous regulated (i.e. having finite one-sided limits at each point) on vector functions. Provided the data functions h and are bounded, transversality conditions which guarantee that each possible solution of the problem in a given region crosses each barrier at the unique impulse point are presented, and consequently the existence of a solution to the problem is proved.
MSC:34B37, 34B10, 34B15.
- nonlinear higher-order ODE
- state-dependent impulses
- general linear boundary conditions
- transversality conditions
- fixed point
In what follows we use this notation. Let . By we denote the set of all matrices of the type with real valued coefficients. Let denote the transpose of . Let be the set of all n-dimensional column vectors , where , , and . By we denote the set of all mappings with continuous components. By , , , , , , we denote the sets of all mappings whose components are, respectively, essentially bounded functions, Lebesgue integrable functions, left-continuous regulated functions, absolutely continuous functions, functions with bounded variation and functions with continuous derivatives of the k th order on the interval . By we denote the set of all functions satisfying the Carathéodory conditions on the set . Finally, by we denote the characteristic function of the set .
A function satisfies the Carathéodory conditions on if
is measurable for all ,
is continuous for a.e. ,
for each compact set there exists a function such that for a.e. and each .
In this paper we provide sufficient conditions for the solvability of problem (1)-(3). This problem is a generalization of problems studied in the papers [8–10] which are devoted to the second-order differential equation. Other types of initial or boundary value problems for the first- or second-order differential equations with state-dependent impulses can be found in [11–19]. To get the existence results for problem (1)-(3), we exploit the paper  with fixed-time impulsive problems.
Remark 1 The integral in formula (4) is the Kurzweil-Stieltjes integral, whose definition and properties can be found in . The fact that each linear bounded functional on can be written uniquely in the form described in (4) is proved in . See also .
Now let us define a solution of problem (1)-(3).
Definition 2 A function is said to be a solution of problem (1)-(3) if u satisfies (1) for a.e. and fulfils conditions (2) and (3).
In this case, each solution of the problem crosses i th barrier at same time instant for .
Note that boundary value problems for higher-order differential equations with impulses at fixed times have been studied for example in [23–31] and for delay higher-order impulsive equations in [32, 33].
For each fixed the functions , , will be understood as right-continuous extensions at and left-continuous extensions at and . In this way the Green’s function of problem (6) is built (cf. Remark 6).
forms a Banach space.
Theorem 4 [, Theorem 17]
, if and only if u is a solution of problem (13)-(15). Moreover, the operator ℋ is completely continuous.
does not depend on the choice of a fundamental system of solutions , but only on the data of problem (6).
and consequently is the Green’s function of (6).
This follows from the definition of (), from the fact and from the boundedness of the matrices and H (cf. (7), (10) and (11)).
The most results for differential equations with state-dependent impulses concern initial value problems. Theorems about the existence, uniqueness or extension of solutions of initial value problems, and about intersections of such solutions with barriers can be found for example in [, Chapter 5].
A different approach has to be used when boundary value problems with state-dependent impulses are discussed and boundary conditions are imposed on a solution anywhere in the interval including unknown points of impulses. This is the case of problem (1)-(3).
Our approach is based on the existence of a fixed point of an operator ℱ in some set (cf. Lemma 12), where is a ball defined in (28). In order to get a fixed point, we need to prove for functions of assertions about their transversality through barriers. Such assertions are contained in Lemmas 9 and 10 and it is important that they are valid for all functions in and not only for solutions of problem (1), (2).
Our current goal is to find a continuous functional for , which maps each function u from to some time instant of (2).
which is a contradiction.
where is a solution of (30), i.e. a unique root of the function σ from Lemma 9, for . □
Lemma 10 Let the assumptions of Lemma 9 be satisfied. The functionals , , are continuous.
which completes the proof. □
Our next step is to define an appropriate operator representation of the BVP with state-dependent impulses. The first idea would be a direct exploitation of the operator ℋ from Theorem 4, putting in place of . This is not possible for many reasons. First, each acts on the space of functions having continuous derivatives - but we need functions having p discontinuities. Even if we would overcome this difficulty we arrive at a problem of choosing an appropriate Banach space on which ℋ would be acting. According to Remark 8, we search a solution u of problem (1)-(3), which has its jumps (together with ) at the points , (see (31)). In general, these points are different for different solutions. Consequently, such solutions have to be searched in the Banach space . But then there is a difficulty with the continuity of such operator. In fact the operator ℋ from (16) having in place of is not continuous in the space (cf. Remark 6.2 and Example 6.3 in ).
It is well known that X is a Banach space.
Let us turn our attention to problem (1)-(3) with state-dependent impulses under the assumptions (4) and (9). In our approach we will make use of the tools introduced in the previous sections.
for , where are constants from (21).
Remark 11 Let us note that the constants from (35) do not depend on the choice of the fundamental system of solutions , but only on the coefficients of the differential equation (1) and on the operators from (3) (and, of course, on the constants ).
where ℬ is defined in (28) with from (36).
and W, w, , , , , and are from (7), (12), (18), and (35), respectively.
Let us compare (16) for the operator ℋ with (37) for the operator ℱ. The first term in (16) expresses a solution of homogeneous boundary value problem without impulses. This term is decomposed in (37) on subintervals which depend on the choice of -tuple . The second term in (16) caused (according to the discontinuity of functions ) needed impulses of solutions of the fixed-time impulsive problem (13)-(15). We significantly modify this term in (37) in such a way that, instead of discontinuous functions which have jumps at the points , we use smooth functions , defined in (18). Due to this modification the operator ℱ maps one tuple of smooth functions onto another tuple of smooth functions , and we will be able to prove the compactness of ℱ on .
In the next lemma we arrive at a justification of our definition.
Lemma 12 Let assumptions (4), (9), (23)-(27), (34)-(36) be satisfied. If is a fixed point of the operator ℱ, then the function u defined by (33) is a solution of problem (1)-(3) satisfying (22).
which yields (39). This completes the proof. □
Lemma 13 Let assumptions (4), (9), (23)-(27), (34)-(36) be satisfied. Then the operator ℱ from (37) has a fixed point in .
Proof The last term in (37) is the same as in (16) for the compact operator ℋ. Therefore it suffices to prove the compactness of the operator ℱ on for . To do it we can use the same arguments as in the proof of Lemma 6 in , where the second-order state-dependent impulsive problem is investigated. In particular, the compactness of ℱ on is a consequence of the following properties of functions and functionals contained in (37):
the first term in (37) can be written in the form
where for , , ,
are continuous on (due to Lemma 10),
, satisfy (20), satisfies (19),
are continuous on .
and so . We have proved (40), and consequently there exists at least one fixed point of ℱ in . □
Theorem 14 Let assumptions (4), (9), (23)-(27), (34)-(36) be satisfied. Then there exists at least one solution to problem (1)-(3) satisfying (22).
Proof The assertion follows directly from Lemma 12 and Lemma 13. □
Remark 15 The existence result from Theorem 14 can be extended to unbounded functions h and by means of the method of a priori estimates. This can be found for the special case in .
The authors were supported by the grant IGA_PrF_2014028. The authors sincerely thank the anonymous referees for their valuable comments and suggestions.
- Córdova-Lepe F, Pinto M, González-Olivares E: A new class of differential equations with impulses at instants dependent on preceding pulses. Applications to management of renewable resources. Nonlinear Anal., Real World Appl. 2012, 13(5):2313-2322. 10.1016/j.nonrwa.2012.01.026MathSciNetView ArticleGoogle Scholar
- Jiao J, Cai S, Chen L: Analysis of a stage-structured predator-prey system with birth pulse and impulsive harvesting at different moments. Nonlinear Anal., Real World Appl. 2011, 12(4):2232-2244. 10.1016/j.nonrwa.2011.01.005MathSciNetView ArticleGoogle Scholar
- Nie L, Teng Z, Hu L, Peng J: Qualitative analysis of a modified Leslie-Gower and Holling-type II predator-prey model with state dependent impulsive effects. Nonlinear Anal., Real World Appl. 2010, 11(3):1364-1373. 10.1016/j.nonrwa.2009.02.026MathSciNetView ArticleGoogle Scholar
- Nie L, Teng Z, Torres A: Dynamic analysis of an SIR epidemic model with state dependent pulse vaccination. Nonlinear Anal., Real World Appl. 2012, 13(4):1621-1629. 10.1016/j.nonrwa.2011.11.019MathSciNetView ArticleGoogle Scholar
- Tang S, Chen L: Density-dependent birth rate birth pulses and their population dynamic consequences. J. Math. Biol. 2002, 44: 185-199. 10.1007/s002850100121MathSciNetView ArticleGoogle Scholar
- Wang F, Pang G, Chen L: Qualitative analysis and applications of a kind of state-dependent impulsive differential equations. J. Comput. Appl. Math. 2008, 216(1):279-296. 10.1016/j.cam.2007.05.005MathSciNetView ArticleGoogle Scholar
- Hönig C: The adjoint equation of a linear Volterra-Stieltjes integral equation with a linear constraint. Lecture Notes in Math. 957. Differential Equations 1982.Google Scholar
- Rachůnková I, Tomeček J: A new approach to BVPs with state-dependent impulses. Bound. Value Probl. 2013., 2013: Article ID 22Google Scholar
- Rachůnková I, Tomeček J: Second order BVPs with state dependent impulses via lower and upper functions. Cent. Eur. J. Math. 2014, 12(1):128-140. 10.2478/s11533-013-0324-7MathSciNetGoogle Scholar
- Rachůnková, I, Tomeček, J: Existence principle for BVPs with state-dependent impulses. Topol. Methods Nonlinear Anal. (to appear)Google Scholar
- Bajo I, Liz E: Periodic boundary value problem for first order differential equations with impulses at variable times. J. Math. Anal. Appl. 1996, 204(1):65-73. 10.1006/jmaa.1996.0424MathSciNetView ArticleGoogle Scholar
- Belley JM, Virgilio M: Periodic Duffing delay equations with state dependent impulses. J. Math. Anal. Appl. 2005, 306(2):646-662. 10.1016/j.jmaa.2004.10.023MathSciNetView ArticleGoogle Scholar
- Belley JM, Virgilio M: Periodic Liénard-type delay equations with state-dependent impulses. Nonlinear Anal., Theory Methods Appl. 2006, 64(3):568-589. 10.1016/j.na.2005.06.025MathSciNetView ArticleGoogle Scholar
- Benchohra M, Graef JR, Ntouyas SK, Ouahab A: Upper and lower solutions method for impulsive differential inclusions with nonlinear boundary conditions and variable times. Dyn. Contin. Discrete Impuls. Syst., Ser. A Math. Anal. 2005, 12(3-4):383-396.MathSciNetGoogle Scholar
- Frigon M, O’Regan D: First order impulsive initial and periodic problems with variable moments. J. Math. Anal. Appl. 1999, 233(2):730-739. 10.1006/jmaa.1999.6336MathSciNetView ArticleGoogle Scholar
- Frigon M, O’Regan D: Second order Sturm-Liouville BVP’s with impulses at variable moments. Dyn. Contin. Discrete Impuls. Syst. 2001, 8(2):149-159.MathSciNetGoogle Scholar
- Kaul S, Lakshmikantham V, Leela S: Extremal solutions, comparison principle and stability criteria for impulsive differential equations with variable times. Nonlinear Anal. 1994, 22(10):1263-1270. 10.1016/0362-546X(94)90109-0MathSciNetView ArticleGoogle Scholar
- Kaul SK: Monotone iterative technique for impulsive differential equations with variable times. Nonlinear World 1995, 2: 341-345.MathSciNetGoogle Scholar
- Domoshnitsky A, Drakhlin M, Litsyn E: Nonoscillation and positivity of solutions to first order state-dependent differential equations with impulses in variable moments. J. Differ. Equ. 2006, 228(1):39-48. 10.1016/j.jde.2006.05.009MathSciNetView ArticleGoogle Scholar
- Rachůnková I, Tomeček J: Impulsive system of ODEs with general linear boundary conditions. Electron. J. Qual. Theory Differ. Equ. 2013, 25: 1-16.View ArticleGoogle Scholar
- Schwabik Š, Tvrdý M, Vejvoda O: Differential and Integral Equations: Boundary Value Problems and Adjoints. Academia, Prague; 1979.Google Scholar
- Tvrdý M: Regulated functions and the Perron-Stieltjes integral. Čas. Pěst. Mat. 1989, 114(2):187-209.Google Scholar
- Cabada A, Liz E: Boundary value problems for higher order ordinary differential equations with impulses. Nonlinear Anal., Theory Methods Appl. 1998, 32: 775-786. 10.1016/S0362-546X(97)00523-3MathSciNetView ArticleGoogle Scholar
- Cabada A, Liz E, Lois S: Green’s function and maximum principle for higher order ordinary differential equations with impulses. Rocky Mt. J. Math. 2000, 30: 435-444. 10.1216/rmjm/1022009274MathSciNetView ArticleGoogle Scholar
- Feng M, Zhang X, Yang X: Positive solutions of n th-order nonlinear impulsive differential equation with nonlocal boundary conditions. Bound. Value Probl. 2011., 2011: Article ID 456426Google Scholar
- Liu Y, Gui Z: Anti-periodic boundary value problems for nonlinear higher order impulsive differential equations. Taiwan. J. Math. 2008, 12: 401-417.MathSciNetGoogle Scholar
- Liu Y, Ge W: Solutions of Lidstone BVPs for higher-order impulsive differential equations. Nonlinear Anal. 2005, 61: 191-209. 10.1016/j.na.2004.12.004MathSciNetView ArticleGoogle Scholar
- Liu Y: A study on quasi-periodic boundary value problems for nonlinear higher order impulsive differential equations. Appl. Math. Comput. 2006, 183: 842-857. 10.1016/j.amc.2006.06.032MathSciNetView ArticleGoogle Scholar
- Li P, Wu Y: Triple positive solutions for n th-order impulsive differential equations with integral boundary conditions and p -Laplacian. Results Math. 2012, 61: 401-419. 10.1007/s00025-011-0125-xMathSciNetView ArticleGoogle Scholar
- Uğur Ö, Akhmet MU: Boundary value problems for higher order linear impulsive differential equations. J. Math. Anal. Appl. 2006, 319(1):139-156. 10.1016/j.jmaa.2005.12.077MathSciNetView ArticleGoogle Scholar
- Zhang X, Yang X, Ge W: Positive solutions of n th-order impulsive boundary value problems with integral boundary conditions in Banach spaces. Nonlinear Anal., Theory Methods Appl. 2009, 71(12):5930-5945. 10.1016/j.na.2009.05.016MathSciNetView ArticleGoogle Scholar
- Domoshnitsky M, Drakhlin M, Litsyn E: On n -th order functional-differential equations with impulses. Mem. Differ. Equ. Math. Phys. 1997, 12: 50-56.MathSciNetGoogle Scholar
- Domoshnitsky M, Drakhlin M, Litsyn E: On boundary value problems for n -th order functional differential equations with impulses. Adv. Math. Sci. Appl. 1998, 8: 987-996.MathSciNetGoogle Scholar
- Azbelev NV, Maksimov VP, Rakhmatullina LF: Introduction to the Theory of Functional Differential Equations. Nauka, Moscow; 1991.Google Scholar
- Akhmet M: Principles of Discontinuous Dynamical Systems. Springer, New York; 2010.View ArticleGoogle Scholar
- Rachůnková I, Rachůnek L: First-order nonlinear differential equations with state-dependent impulses. Bound. Value Probl. 2013., 2013: Article ID 195Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.